Florida, 2012

Frost and Freeze in Florida, February 12 to 13, 2012

February 12 to 13, 2012 · NWS TBW · 11 events in 11 counties and zones

A cold front pushed southeast across the Florida Peninsula during the evening of February 10th and the morning of February 11th. Behind the front, strong Canadian high pressure built into the area, with the coldest temperatures occurring on the evening of February 12th and the morning of February 13th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front pushed southeast across the Florida Peninsula during the evening of February 10th and the morning of February 11th. Behind the front, strong Canadian high pressure built into the area, with the coldest temperatures occurring on the evening of February 12th and the morning of February 13th.

Temperatures stayed below freezing for 8 to 12 hours over the Nature Coast with hard freeze conditions occurring for up to 4 to 8 hours. Over Central Florida, freezing temperatures were recorded for up to 10 hours. No crop damage was reported.

Levy County recorded sub-freezing temperatures for around 12 hours across much of the county. The coldest temperature reported was 20 degrees at the COOP site at Chiefland and the RAWS site at Lower Suwannee.

Citrus County recorded sub-freezing temperatures for around 10 hours across much of the county. The coldest temperature reported was 23 degrees at the COOP site at Inverness.

Hernando County recorded sub-freezing temperatures for around 10 hours across much of the county. The coldest temperature reported was 20 degrees at the FAWN site at Brooksville.

Sumter County recorded sub-freezing temperatures for around 8 hours across much of the county. The coldest temperature reported was 23 degrees at the FAWN site at Okahumpka near the eastern Sumter County border.

Pasco County recorded sub-freezing temperatures for around 4 hours, mostly over the eastern parts of the county. The coldest temperature reported was 30 degrees at the COOP station at Dade City.

Hillsborough County recorded sub-freezing temperatures for up to 10 hours, mostly over inland portions of the county. The coldest temperature reported was 29 degrees at the FAWN site at Dover.

Polk County recorded sub-freezing temperatures for up to 8 hours in isolated spots across the county. The coldest temperature reported was 27 degrees at the mesonet site at Polk City.

Manatee County recorded sub-freezing temperatures for 2 to 4 hours, mostly over eastern portions of the county. The coldest temperature reported was 31 degrees at the COOP site at Fort Green.| |Sarasota County recorded freezing temperatures for up to 1 hour over inland portions of the county. The coldest temperature reported was 32 degrees at the FAWN site at North Port.

Hardee County recorded sub-freezing temperatures for up to 4 hours across much of the county. The coldest temperature reported was 29 degrees at the COOP site at Wauchula.

DeSoto County recorded freezing temperatures for up to 1 hour across parts of the county. The coldest temperature reported was 32 degrees at the FAWN site at Arcadia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 12, 1:37 PM EST, 7 hours 23 minutes earlier.

Area forecast discussion, Feb 12, 1:37 PM EST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
137 PM EST SUN FEB 12 2012

.SYNOPSIS...
THE PATTERN ALOFT EARLY THIS AFTERNOON HAS...A TROUGH FROM THE
CANADIAN ROCKIES SOUTH TO AZ...RIDGING FROM THE TEXAS/MEXICAN
COASTAL WATERS TO THE FAR NORTHERN PLAINS...AND A LOW OVER QUEBEC
THAT TROUGHS SOUTH ACROSS NEW ENGLAND TO THE OPEN ATLANTIC. AT THE
SURFACE...A ROBUST SURFACE HIGH CENTERED OVER MO/AR SPRAWLS ACROSS
THE GULF AND MUCH OF THE EASTERN U.S.

&&

.SHORT TERM (TONIGHT-TUESDAY)...
THE UPPER RIDGE MOVES EAST...TO THE SE U.S. AND FL BY MON AND THEN
FLATTENS INTO ZONAL FLOW ALOFT BY TUE. MEANWHILE THE SURFACE HIGH
DRIFTS IN ACROSS THE SE U.S. LATER TONIGHT AND MON BEFORE SLIDING
OFFSHORE MON NIGHT. THIS HIGH CONTINUES EAST TUE...BUT WITH A
RIDGE BACK WEST ACROSS CENTRAL FL...AS A WEAK FRONTAL BOUNDARY
SAGS IN ALONG THE GA/FL BORDER.

THIS AFTERNOON CONTINUES DRY AND BREEZY...ALTHOUGH WIND SPEEDS ARE
BEGINING TO DROP. A HIGH SURF ADVISORY CONTINUES UNTIL 400 PM AND
EXPECT THAT WILL BE ALLOWED TO EXPIRE.

WE ARE LOOKING FOR ONE MORE COOL TO COLD NIGHT AS THE SURFACE SETS
UP JUST TO THE NORTH WITH LIGHT WINDS AND GOOD RADIATIONAL COOLING
OVERNIGHT. THERE HAS BEEN SOME HIGH CLOUDINESS TODAY BUT EXPECT THAT
TO THIN OUT LATER. PASCO NORTH HAS A HARD FREEZE WATCH WHILE TO THE
SOUTH THERE IS A FREEZE WATCH...EXCEPT FOR PINELLAS AND LEE. THIS
SEEMS REASONABLE AND WILL UPGRADE THE CURRENT WATCHES TO WARNINGS IN
THE AFTERNOON FORECASTS. AS NOTED EARLIER WINDS ARE LIGHT...BELOW 10
MPH...AND WILL NOT REQUIRE WIND CHILL ADVISORIES.

THEN THE REST OF MON THROUGH TUE WILL SEE A WARMING TREND ALONG WITH
A GRADUAL INCREASE IN CLOUDS AS THE LOW LEVEL FLOW VEERS THROUGH THE
EAST AND SE TO SOUTHERLY BY TUE AFTERNOON. THE FRONTAL BOUNDARY TO
THE NORTH MAY HELP SPREAD A FEW MORE CLOUDS ACROSS THE NORTH BUT
ANY RAIN CHANCES WILL REMAIN NORTH OF THE AREA.

.LONG TERM (TUESDAY NIGHT-SATURDAY)...
SPLIT FLOW ACROSS THE U.S. WEDNESDAY WITH QUASI-ZONAL FLOW ACROSS
THE SOUTHERN U.S. WITH AN U/L RIDGE OVER THE WESTERN CARIBBEAN
RIDGING NORTH INTO THE GULF OF MEXICO. WEAK SURFACE HIGH PRESSURE
WILL HOLD OVER WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH FRIDAY
WITH MILD TEMPERATURES OVER THE FORECAST AREA. A WEAK FRONTAL
BOUNDARY WILL STALL OVER NORTH FLORIDA WEDNESDAY WITH A SLIGHT
CHANCE OF A SHOWER OVER THE NATURE COAST. AN U/L DISTURBANCE WILL
MOVE THROUGH THE NORTHERN STREAM FLOW THURSDAY AND PUSH ACROSS THE
OHIO RIVER VALLEY WITH A TRAILING COLD FRONT MOVING OVER NORTH
FLORIDA WITH A CHANCE OF SHOWERS. THE NORTHERN STREAM L/W TROUGH
WILL DIG ON FRIDAY OVER THE EASTERN U.S. AND PUSH THE COLD FRONT
SOUTHEAST ACROSS THE FLORIDA PENINSULA. U/L SUPPORT WILL BE
LIFTING OUT SO ONLY A SLIGHT CHANCE OF SHOWERS WITH THE FRONT.
CANADIAN SURFACE HIGH PRESSURE WILL BUILD OVER THE NORTHERN GULF
COAST BEHIND THE COLD FRONT FRIDAY NIGHT AND SATURDAY WITH MUCH
COOLER DRIER AIR ADVECTING OVER WEST CENTRAL AND SOUTHWEST
FLORIDA. TEMPERATURES WILL RUN 5 TO 10 DEGREES ABOVE NORMAL
WEDNESDAY THROUGH FRIDAY...BECOMING ABOUT 5 DEGREES BELOW ON
SATURDAY...ALTHOUGH QUITE A BIT OF UNCERTAINTY REMAINS ON JUST HOW
COLD THE AIRMASS WILL BE.

&&

.AVIATION...
VFR.

&&

.MARINE...
WINDS AND SEAS ARE GRADUALLY DECREASING AND WILL LET THE ADVISORY
EXPIRE FOR TONIGHTS FORECAST,,,BUT HEADLINE EXERCISE CAUTION
OVERNIGHT. WINDS THEN CONTINUE TO SUBSIDE AS THEY VEER FROM NE TO
SOUTHERLY BY FRI...WITH SPEEDS BELOW CAUTIONARY VALUES.

&&

.FIRE WEATHER...
A RED FLAG WARNING CONTINUES FOR PINELLAS...SARASOTA...CHARLOTTE
AND LEE COUNTIES WITH A FIRE DANGER STATEMENT FOR THE REST OF THE
AREA EXCEPT CITRUS...SUMTER AND HIGHLANDS COUNTIES. THESE ARE
WORKING OUT NICELY.

MON WILL STILL BE DRY WITH EXTENDED DURATIONS OF LOW RH...EXCEPT IN
LOCATIONS WITH THE HIGHEST (BUT MARGINAL) ERC VALUES. MON CAN BE
HANDLED WITH AN RFD. TUE WILL MOISTEN UP WITH NO CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  53  33  63  51 /   0   0   0   5
FMY  59  38  68  52 /   0   0   0   5
GIF  53  31  64  48 /   0   0   0   5
SRQ  55  34  65  50 /   0   0   0   5
BKV  51  21  63  41 /   0   0   0   5
SPG  52  42  61  56 /   0   0   0   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 1 AM TO 9 AM EST MONDAY FOR CITRUS-
     HERNANDO-LEVY-PASCO-SUMTER.

     HIGH SURF ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR CHARLOTTE-
     CITRUS-HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-
     PINELLAS-SARASOTA.

     FREEZE WARNING FROM 3 AM TO 8 AM EST MONDAY FOR CHARLOTTE-DE
     SOTO-HARDEE-HIGHLANDS-HILLSBOROUGH-MANATEE-POLK-SARASOTA.

     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR CHARLOTTE-LEE-
     PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...13/OGLESBY
AVIATION...05/CARLISLE
Hazardous weather outlook, Feb 12, 5:56 AM EST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
556 AM EST SUN FEB 12 2012

FLZ039-042-043-048>052-055>057-060>062-065-121700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
556 AM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...EXCESSIVE COLD IMPACT...
A FREEZE AND HARD FREEZE WATCH IS IN PLACE ACROSS MUCH OF THE AREA
FOR TONIGHT AS WINDS BECOME LIGHT AND ALLOW FOR GOOD RADIATIONAL
COOLING. FOUR TO EIGHT HOURS OF FREEZING TEMPERATURES ARE EXPECTED
ACROSS THE HARD FREEZE WATCH AREA WITH LOWS AROUND 20...AN 2 TO 4
HOURS OF FREEZING TEMPERATURES ARE EXPECTED ACROSS THE FREEZE AREA
WITH LOWS AROUND 30. RESIDENTS SHOULD COVER OR MOVE INDOORS ANY
COLD SENSITIVE PLANTS LATER TODAY. ALSO...BRING PETS INDOORS THIS
EVENING.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ACROSS THE SUNCOAST
BEACHES WITH NORTHERLY WINDS OF AROUND 20 KNOTS CONTINUING THROUGH
THE EARLY AFTERNOON. A RIP CURRENT IS A 10 TO 30 YARD WIDE
CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER
WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL CONTINUE FROM THE NORTH AT 20 TO 25 KNOTS WITH HIGHER
GUSTS TODAY AND SEAS WILL REMAIN 5 TO 9 FEET THROUGH THE EARLY
AFTERNOON. WINDS SHOULD THEN SUBSIDE BELOW ADVISORY LEVELS FOR THE
LATE AFTERNOON AND EVENING. SMALL CRAFT OPERATORS SHOULD POSTPONE
TRIPS UNTIL CONDITIONS IMPROVE.

...FIRE WEATHER IMPACT...
COLD AND DRY AIR IN PLACE ACROSS THE AREA TODAY WILL ALLOW FOR
SEVERAL HOURS OF CRITICAL HUMIDITIES ACROSS MUCH OF THE AREA. THIS
COMBINED WITH WINDS OF 15 MPH AND DRY SOILS WILL REQUIRE A RED
FLAG WARNING FOR MOST COASTAL COUNTIES FROM PINELLAS SOUTH.
MODERATE SOIL MOISTURE VALUES ACROSS MUCH OF THE REST OF THE AREA
COMBINED WITH THE CRITICAL HUMIDITIES WILL ALLOW FOR A FIRE DANGER
STATEMENT ELSEWHERE. WILDFIRES WILL RAPIDLY SPREAD UNDER THESE
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...FIRE WEATHER IMPACT...
VERY DRY AIR WILL REMAIN IN PLACE ACROSS THE AREA FOR MONDAY
AFTERNOON AND SEVERAL HOURS OF CRITICAL HUMIDITIES WILL OCCUR.
MODERATE SOIL MOISTURE VALUES WILL AGAIN CAUSE FIRE DANGER
STATEMENTS ACROSS MUCH OF THE AREA FOR MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 frost/freeze. Local standard time, as filed.

Frost/Freeze, Levy

When
February 12, 9:00 PM EST to February 13, 9:00 AM EST
Where
Levy forecast zone
Reported by
COOP Observer

Levy County recorded sub-freezing temperatures for around 12 hours across much of the county. The coldest temperature reported was 20 degrees at the COOP site at Chiefland and the RAWS site at Lower Suwannee.

Frost/Freeze, Citrus

When
February 12, 11:00 PM EST to February 13, 9:00 AM EST
Where
Citrus forecast zone
Reported by
COOP Observer

Citrus County recorded sub-freezing temperatures for around 10 hours across much of the county. The coldest temperature reported was 23 degrees at the COOP site at Inverness.

Frost/Freeze, Hernando

When
February 12, 11:00 PM EST to February 13, 9:00 AM EST
Where
Hernando forecast zone
Reported by
Mesonet

Hernando County recorded sub-freezing temperatures for around 10 hours across much of the county. The coldest temperature reported was 20 degrees at the FAWN site at Brooksville.

Frost/Freeze, Hillsborough

When
February 12, 11:00 PM EST to February 13, 9:00 AM EST
Where
Hillsborough forecast zone
Reported by
Mesonet

Hillsborough County recorded sub-freezing temperatures for up to 10 hours, mostly over inland portions of the county. The coldest temperature reported was 29 degrees at the FAWN site at Dover.

Frost/Freeze, Sumter

When
February 13, 1:00 AM EST to 9:00 AM EST
Where
Sumter forecast zone
Reported by
Mesonet
Coordinates
28.705, -82.081 (the zone’s center; the record gives no point)

Sumter County recorded sub-freezing temperatures for around 8 hours across much of the county. The coldest temperature reported was 23 degrees at the FAWN site at Okahumpka near the eastern Sumter County border.

Frost/Freeze, Polk

When
February 13, 1:00 AM EST to 9:00 AM EST
Where
Polk forecast zone
Reported by
Mesonet
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Polk County recorded sub-freezing temperatures for up to 8 hours in isolated spots across the county. The coldest temperature reported was 27 degrees at the mesonet site at Polk City.

Frost/Freeze, Pasco

When
February 13, 5:00 AM EST to 9:00 AM EST
Where
Pasco forecast zone
Reported by
COOP Observer

Pasco County recorded sub-freezing temperatures for around 4 hours, mostly over the eastern parts of the county. The coldest temperature reported was 30 degrees at the COOP station at Dade City.

Frost/Freeze, Manatee

When
February 13, 5:00 AM EST to 9:00 AM EST
Where
Manatee forecast zone
Reported by
COOP Observer

Manatee County recorded sub-freezing temperatures for 2 to 4 hours, mostly over eastern portions of the county. The coldest temperature reported was 31 degrees at the COOP site at Fort Green.

Frost/Freeze, Hardee

When
February 13, 5:00 AM EST to 9:00 AM EST
Where
Hardee forecast zone
Reported by
COOP Observer
Coordinates
27.493, -81.810 (the zone’s center; the record gives no point)

Hardee County recorded sub-freezing temperatures for up to 4 hours across much of the county. The coldest temperature reported was 29 degrees at the COOP site at Wauchula.

Frost/Freeze, Sarasota

When
February 13, 8:00 AM EST to 9:00 AM EST
Where
Sarasota forecast zone
Reported by
Mesonet

Sarasota County recorded freezing temperatures for up to 1 hour over inland portions of the county. The coldest temperature reported was 32 degrees at the FAWN site at North Port.

Frost/Freeze, De Soto

When
February 13, 8:00 AM EST to 9:00 AM EST
Where
De Soto forecast zone
Reported by
Mesonet
Coordinates
27.186, -81.809 (the zone’s center; the record gives no point)

DeSoto County recorded freezing temperatures for up to 1 hour across parts of the county. The coldest temperature reported was 32 degrees at the FAWN site at Arcadia.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363114, 363115, 363116, 363119, 363117, 363120, 363118, 363121, 363123, 363122, 363124.